Background: Multiple myeloma is a plasma cell dyscrasia accounting for 1% of neoplastic diseases and is the second most common hematologic malignancy after lymphoma. Pulmonary arterial hypertension is characterized by increased blood pressure in the pulmonary circulation and the development of pulmonary vascular remodeling. Increased resistance in the pulmonary vessels strains the right ventricle, leading to right heart failure.
Aim: To report a case of a 65-year-old man who presented in 2017 with immunoglobulin G-kappa multiple myeloma characterized by pulmonary arterial hypertension during carfilzomib and dexamethasone treatment that resolved after stopping therapy.
Discussion: Pulmonary arterial hypertension represents one of the main problems of carfilzomib and dexamethasone treatment, especially in patients with predisposing conditions such as hypertension. Therefore, monitoring and management of patients starting therapy with carfilzomib remains a critical issue. Although cardiac and vascular related adverse events were not frequent, a preemptive strategy prior to initiating carfilzomib appears advisable, particularly in patients at risk.
Conclusion: The mechanism responsible for cardiac and vascular events during carfilzomib therapy is unclear. This case report highlights that it is important to define at baseline the appropriate screening of patients undergoing carfilzomib therapy with specific monitoring and symptom management and that future large prospective controlled studies are needed to define the correct monitoring strategy in refractory and relapsed multiple myeloma and the potential mechanism of vascular events.